Hail, Benson
- When
- July 11, 9:00 PM CST
- Where
- Benson County, 0.69 mi S of Baker
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.160, -99.650
Afternoon temperatures on July 11th peaked in the low to mid 80s, with juicy dew point readings around 70. Thunderstorms formed during the evening near a boundary which extended from north of Minot to west of Jamestown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Afternoon temperatures on July 11th peaked in the low to mid 80s, with juicy dew point readings around 70. Thunderstorms formed during the evening near a boundary which extended from north of Minot to west of Jamestown. After midnight, more storms flared up along the Red River Valley into northwest Minnesota, as an upper level disturbance passed through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 8:15 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 915 PM CDT SAT JUL 11 2015 .UPDATE... ISSUED AT 915 PM CDT SAT JUL 11 2015 NO MAJOR CHANGES FROM PREVIOUS UPDATE. CONVECTION IS STRUGGLING TO MOVE EAST...ALTHOUGH WE HAVE A STRONG CELL MOVING INTO WESTERN BENSON COUNTY. WE WILL LIKELY BE ABLE TO CANCEL ALL OR AT LEAST PORTIONS OF THE WATCH LATER THIS EVENING BEFORE THE 6Z EXPIRATION TIME. REFER TO SPC LATEST SWOMCD (1372) FOR FURTHER DETAILS. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 305 PM CDT SAT JUL 11 2015 MAIN CHALLENGES CONCERN PCPN CHANCES/COVERAGE/SEVERE THREAT AND TEMPERATURES. MODELS IN FAIR AGREEMENT AND WILL USE BLEND FOR FORECAST. MAIN CONCERN TONIGHT WILL BE STORMS AND SEVERE POTENTIAL. FEEL BEST POTENTIAL FOR T INITIATION LATER THIS AFTERNOON WILL BE AHEAD OF LOW LEVEL BOUNDARY FROM NW-S CENTRAL ND WHERE MOISTURE FLUX CONVERGENCE/MIXED LAYER CAPE CURRENTLY MAXIMIZED. MID LEVEL SHORT WAVE ACROSS S ND SHOULD PROVIDE SUFFICIENT UPPER SUPPORT AS INSTABILITY/CAPE NOT IN QUESTION. SHEAR LOOKS LIMITED AND WAVE ALREADY THROUGH S ND SO COVERAGE MAY BE LIMITED. STORMS SHOULD PROPAGATE NE AND WITH RELATIVELY SNOW STORM MOVEMENT AND PRECIPITABLE H2O VALUES FROM 1.5 TO 1.7 INCHES LOCALIZED HEAVY RAIN POSSIBLE. LOW LEVEL JET NOT VERY IMPRESSIVE SO STORMS SHOULD WEAKEN WITH LOSS OF HEATING. BOUNDARY ONLY MAKES SLOW EASTWARD PROGRESS TOMORROW SO EXPECTING ANOTHER ROUND OF STRONG STORMS TOMORROW AFTERNOON/EVENING. SOUTHERN AREAS WILL BE HOT/HUMID AND DEPENDING ON CLOUD COVER HEAT ADVISORY MAY BE NEEDED. WITH CLOUD COVER UNCERTAINTY FOR TOMORROW WILL HOLD OFF ON ADVISORY FOR NOW. STORMS SHOULD PROPAGATE EAST ACROSS MN SUNDAY NIGHT AND SURFACE BOUNDARY SHOULD CLEAR THE FA BY SUNRISE MONDAY. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 305 PM CDT SAT JUL 11 2015 MON-TUESDAY MID LEVEL RIDGE WILL GRADUALLY BUILD INTO THE FA. TOUGH TO PIN DOWN ANY FAVORED TIME FOR CONVECTION. DOES APPEAR THAT WEAK ENERGY MAY DROP THROUGH FRONT OF THE RIDGE AND KEPT HIGHER CHANCE POPS MAINLY ACROSS THE NE HALF OF THE FA BUT OVERALL AT THIS POINT CONFIDENCE LOW. (TUE NIGHT THROUGH SATURDAY) PRE-EXTENDED PERIOD UPPER RIDGE OVER NORTHERN PLAINS BEGINS TO FLATTEN AS WE HEAD INTO THE MIDDLE OF THE WEEK. THEN SEVERAL SHORT WAVES WILL MOVE THROUGH THIS ZONAL FLOW WITH THE MOST PRONOUNCED...AT LEAST IN THE ECMWF DEPICTION...AFFECTING THE FORECAST AREA ON THURSDAY. SEVERAL PERIODS OF LIKELY POPS HAVE BEEN MAINTAINED IN THE FORECAST OWING TO THIS FEATURE. TSRA ACTIVITY COULD VERY WELL LINGER INTO FRIDAY WITH THE BEST CHANCE FOR A DRY DAY COMING ON SATURDAY. NEAR AVERAGE MID JULY TEMPERATURES TO START ON WEDNESDAY WILL LOSE A FEW DEGREES OVER SUBSEQUENT DAYS DUE TO CLOUDS AND MORE PERSISTENT BOUTS OF PRECIPITATION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 645 PM CDT SAT JUL 11 2015 EXPECT MAINLY VFR CONDITIONS FOR ALL AREAS. THERE COULD BE A THUNDERSTORM NEAR KDVL...AND WILL MENTION SOME VCTS HERE THIS EVENING. OTHERWISE...COVERAGE SHOULD BE LIMITED IN OTHER AREAS SO WILL LEAVE MENTION OF CONVECTION OUT OF THE FORECAST. SOUTHERLY WINDS GENERALLY AROUND 10KT SHOULD CONTINUE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...DK SHORT TERM...VOELKER LONG TERM...WJB/VOELKER AVIATION...DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 626 AM CDT SAT JUL 11 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 626 AM CDT SAT JUL 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MARGINAL RISK OF SEVERE WEATHER IS EXPECTED OVER ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA EXCEPT LAKE OF THE WOODS COUNTY OR WEST OF A LINE FROM WARROAD TO PENNINGTON TO THE STAPLES AIRPORT MINNESOTA. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED. WHILE GENERAL THUNDER CAN BE EXPECTED DURING THE DAY...SEVERE WEATHER WILL BE MOST LIKELY AFTER 4 PM CDT AND CONTINUE THROUGH THE OVERNIGHT HOURS. ONE OR TWO TORNADOES MAY BE POSSIBLE. ALSO LOCALLY HEAVY RAIN WILL BE POSSIBLE. MOIST UNSTABLE AIR WILL MOVE NORTH INTO THE RED RIVER VALLEY. UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA AND CREATE THE SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST SOUTH AND EAST OF A LINE ROUGHLY FROM BADOURA TO FRAZEE TO NORCROSS MINNESOTA. ELSEWHERE...THE REST OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA WILL HAVE A MARGINAL RISK OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED. AGAIN WHILE THUNDERSTORMS MAY OCCUR DURING THE DAY...THE STORMS WILL MOST LIKELY BE SEVERE AFTER 4 PM CDT AND SHOULD END BY MIDNIGHT. SOME TORNADOES MAY BE POSSIBLE. LOCALLY HEAVY RAIN WILL BE POSSIBLE. ALSO A HOT DAY WITH RELATIVELY HIGH HUMIDITIES IS FORECAST FOR SUNDAY AFTERNOON. HEAT INDICES MAY RISE BETWEEN 100 AND 105 DEGREES SUNDAY AFTERNOON MAINLY IN SOUTHEAST NORTH DAKOTA AND NEIGHBORING PARTS OF WEST CENTRAL MINNESOTA. A HEAT ADVISORY MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 612 PM CDT SAT JUL 11 2015 MNZ004-120000- KITTSON MN- 612 PM CDT SAT JUL 11 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KITTSON COUNTY UNTIL 700 PM CDT... AT 611 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LANCASTER...OR 15 MILES NORTHEAST OF HALLOCK...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL KITTSON COUNTY. LAT...LON 4881 9671 4886 9697 4900 9695 4900 9661 TIME...MOT...LOC 2311Z 193DEG 14KT 4891 9682 SPEICHER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
854 PM CDT SAT JUL 11 2015
NDZ014-120300-
BENSON ND-
854 PM CDT SAT JUL 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON COUNTY UNTIL
1000 PM CDT...
AT 854 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ESMOND...OR 21 MILES SOUTHEAST OF RUGBY...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ESMOND AROUND 855 PM CDT.
FILLMORE AROUND 905 PM CDT.
BAKER AROUND 925 PM CDT.
HARLOW AROUND 945 PM CDT.
LEEDS AND BRINSMADE AROUND 1000 PM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN NORTH DAKOTA.
LAT...LON 4822 9985 4837 9967 4837 9939 4813 9921
4797 9981 4802 9981 4802 9985
TIME...MOT...LOC 0154Z 240DEG 15KT 4808 9981
SPEICHERThe Minot AFB radar (KMBX), 94 km away, was scanning. The volume nearest the first event began at 02:59 UTC.
4 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
A tornado briefly touched down as a funnel and dust swirl were observed. Peak winds were estimated at 70 mph.
Very heavy rain occurred with the hail.
Numerous four to six inch diameter tree branches were blown down around town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for North Dakota, 2015Warnings in North Dakota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584603, 584604, 580094, 584605, 584606, 580120, 580107.